Hail, Jackson
- When
- September 18, 2:30 PM CST
- Where
- Jackson County, 3.19 mi NNW of Mayetta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.370, -95.760
On the afternoon of September 18, 2010 very strong thunderstorms formed along two colliding boundaries in northeast Kansas. At least two of these storms morphed into supercells and dropped hail the size of baseballs and larger on portions of Jefferson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of September 18, 2010 very strong thunderstorms formed along two colliding boundaries in northeast Kansas. At least two of these storms morphed into supercells and dropped hail the size of baseballs and larger on portions of Jefferson County. Elsewhere, these storms produced hail up to the size of golf balls. A few isolated reports of strong damaging winds were reported, however most of the severe weather reports from September 18th were large hail reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 18, 1:30 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT SAT SEP 18 2010 .DISCUSSION... SHORT TERM (THROUGH SUNDAY)... THUNDERSTORMS EXPECTED TO BE ONGOING BY MID AFTERNOON IN AN AIRMASS CHARACTERIZED BY 25-35 KTS OF DEEP LAYER SHEAR AND MLCAPE VALUES GREATER THAN 2500 J/KG. EXPECT THUNDERSTORMS TO CONTINUE IN THE WARM SECTOR THROUGH THE EVENING. PLEASE REFER TO THE LATEST AREA WEATHER UPDATE...AWUTOP...OR RECENT AFD UPDATES FOR MORE INFORMATION ON SEVERE WEATHER POTENTIAL AS THE SYSTEM EVOLVES. OTHERWISE...COLD FRONT WITH VERY TIGHT TEMPERATURE GRADIENT SITUATED FROM NEAR RSL THROUGH HOLTON KANSAS WILL CONTINUE TO SLOWLY SHIFT SOUTH THROUGH THE EVENING BEFORE STALLING OUT ACROSS THE CWA. NORTH OF THE FRONT...LOW CLOUDS...FOG...AND OCCASIONAL ELEVATED THUNDERSTORMS WILL OCCUR THROUGH THE OVERNIGHT HOURS. DESPITE A BLANKET OF THICK LOW LEVEL CLOUDS...TEMPERATURES NORTH OF THE FRONT WILL STILL BE QUITE COOL WITH LOWS IN THE 50S TO AROUND 60. SOUTH OF THE BOUNDARY...OVER PARTS OF EAST CENTRAL KANSAS...EXPECT LOWS TO REMAIN IN THE MID 60S. THE FRONT WILL BEGIN TO SLOWLY LIFT BACK NORTH ON SUNDAY WITH HIGH TEMPS ONCE AGAIN APPROACHING 90 IN THE WARM SECTOR AND REMAINING IN THE 70S IN THE COOL SECTOR. DO EXPECT MAINLY DRY CONDITIONS ON SUNDAY AS A SLIGHTLY STRONGER CAPPING INVERSION SHOULD BE IN PLACE TO HELP LIMIT CONVECTIVE DEVELOPMENT. WILL ALSO BE SEEING MORE OF AN UPPER RIDGE PATTERN BUILDING IN TO THE REGION ON SUNDAY WITH A MORE STABLE AIRMASS SETTLING IN. BARJENBRUCH SUNDAY NIGHT THROUGH NEXT SATURDAY... UPPER LEVEL RIDGE GETS PUSHED OFF TO THE EAST AHEAD OF AN APPROACHING H5 TROUGH. AS THE TROUGH APPROACHES IT WILL FLATTEN THE UPPER LEVEL RIDGE AND BE SHUNTED TO THE NORTHEAST. SURFACE BOUNDARY WILL PUSH ITS WAY SOUTHWARD AND INTO NORTHEAST KANSAS KICKING OFF A ROUND OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING. BEFORE THE BOUNDARY CAN COMPLETELY CLEAR THE AREA IT WILL WASH OUT AND BECOME STATIONARY. THE EXACT LOCATION OF THE STALLED BOUNDARY IS STILL IN QUESTION AS DIFFERENT SOLUTIONS EXIST REGARDING THE PLACEMENT OF THE BOUNDARY. EITHER WAY...IT LOOKS AS THOUGH THE MOST LIKELY PLACEMENT OF THE BOUNDARY ON TUESDAY AFTERNOON WILL BE BE ACROSS NORTHEAST KANSAS NEAR INTERSTATE 70. ON WEDNESDAY ANOTHER UPPER LEVEL TROUGH MOVES ON SHORE AND ITS ASSOCIATED SURFACE LOW WILL BRING THE WINDS BACK FROM THE SOUTH. AS A RESULT WARMER TEMPERATURES RETURN TO THE AREA FOR THE MIDDLE PART OF THE WEEK. ANOTHER SURFACE FRONT...THIS ONE ASSOCIATED WITH THE SECOND TROUGH...WILL PUSH THROUGH THE AREA ON THURSDAY NIGHT/FRIDAY MORNING BRINGING ANOTHER ROUND OF THUNDERSTORMS TO THE AREA. THIS SYSTEM LOOKS TO BE A BIT STRONGER...AND THE FRONT SHOULD BE ABLE TO CLEAR THE AREA BY FRIDAY AFTERNOON. DRY AIR WILL TRICKLE INTO THE AREA BEHIND THE FRONT. UPPER LEVEL RIDGE ALSO FOLLOWS THE DEPARTING WAVE AND WILL BRING SUBSIDENCE INTO THE AREA. THE DRY AIR AND SUBSIDENCE WILL BRING PLEASANT CONDITIONS FOR THE BEGINNING OF THE WEEKEND...AS SKIES WILL CLEAR OUT AND TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOWER 80S. JL && .AVIATION... COLD FRONT CURRENTLY STRETCHING ACROSS FAR NORTHERN KANSAS WILL CONTINUE TO SLOWLY SAG SOUTH WITH LOW MVFR AND IFR STRATUS IN ITS WAKE. THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT THIS AFTERNOON NEAR ALL TAF SITES WITH SEVERE STORMS POSSIBLE. EXPECT FRONT TO OVERTAKE ALL TAF SITES BY MIDNIGHT BUT WITH SUCH SLOW MOVEMENT...EXACT TIMING IS DIFFICULT TO PREDICT. WILL SEE REDUCED CIGS AND VIS BEHIND THE FRONT WITH LLWS AS SFC WINDS BECOME NORTHEASTERLY WITH SOUTHWESTERLY LOW LEVEL JET AROUND 2K FEET. TS WILL ALSO CONTINUE TO BE POSSIBLE NORTH OF THE COLD FRONT DURING THE EARLY MORNING HOURS. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1259 PM CDT SAT SEP 18 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-191800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1259 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL DEVELOP ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING AHEAD OF A SLOW MOVING COLD FRONT. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING SOUTH OF A LINE FROM MINNEAPOLIS TO HIAWATHA. LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND DAMAGING WINDS OF 60 TO 70 MPH WILL BE THE PRIMARY THREATS WITH ANY SEVERE THUNDERSTORMS. AREAS GENERALLY WITHIN 40 MILES OF THE INTERSTATE 70 CORRIDOR WILL ALSO SEE THE POSSIBILITY OF ISOLATED TORNADOES WITH THE STRONGEST THUNDERSTORMS. THUNDERSTORM CHANCES CONTINUE ACROSS NORTHERN KANSAS OVERNIGHT. THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS AFTER MIDNIGHT... WITH SMALL HAIL POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM TUESDAY THROUGH FRIDAY AS A FRONT MOVES BACK AND FORTH ACROSS THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED SOUTH OF A LINE FROM MINNEAPOLIS TO HIAWATHA BETWEEN 2PM AND MIDNIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT SAT SEP 18 2010
KSZ024-182030-
JACKSON-
301 PM CDT SAT SEP 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON COUNTY...
THROUGH 330 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF JACKSON COUNTY. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE MAYETTA...HOLTON...DENISON AND WHITING. THE
THUNDERSTORMS IS CAPABLE OF PRODUCING HEAVY RAINFALL AND SMALL HAIL.
HOWEVER THE STORM COULD STRENGTHEN OVER THE NEXT SEVERAL MINUTES.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. BE READY TO TAKE
SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3941 9557 3940 9558 3933 9559 3930 9598
3946 9603 3965 9560 3964 9555
TIME...MOT...LOC 2000Z 246DEG 21KT 3942 9585The Topeka radar (KTWX), 58 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
27 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Hail up to the size of golf balls was reported at the intersection of 54th Road and Wellman Road.
The Jefferson County emergency manager reported a funnel cloud just north of the intersection of K4 and Highway 92, near Ozawkie.
Hail up to 2 inches was falling at the intersection of 54th Road and Wellman Road.
A storm chaser reported hail to the size of 3.5 inches near Oskaloosa.
One inch hail was reported near 21st Road and Union Road.
Law enforcement reported water over the road at K4 and 138th Road.
Hail to the size of golf balls was reported in McLouth.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262291, 262292, 262293, 262301, 262294, 262295, 262296, 262290, 262297, 262298, 262299, 262300, 262302, 262303, 262304, 262305, 262306, 262307, 262309, 262308, 262310, 262289, 262311, 262312, 262313, 262314, 262317, 262315, 262318.